Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 95, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2009, 9:18 PM CDT for Keokuk County, Louisa County, Washington County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2009, 9:18 PM CDT (02:18 UTC)
- Expired
- Jul 24, 2009, 10:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Keokuk County, IA, Louisa County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:02 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 250218
SVRDVN
IAC107-115-183-250315-
/O.NEW.KDVN.SV.W.0095.090725T0218Z-090725T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT FRI JUL 24 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA...
LOUISA COUNTY IN SOUTHEAST IOWA...
WASHINGTON COUNTY IN SOUTHEAST IOWA...
* UNTIL 1015 PM CDT.
* AT 916 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
LINE EXTENDING FROM 28 MILES NORTHEAST OF LETTS TO 13 MILES
NORTHWEST OF KESWICK...OR ALONG A LINE EXTENDING FROM 11 MILES WEST
OF DAVENPORT TO 21 MILES SOUTHWEST OF MARENGO...AND MOVING SOUTH AT
40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WELLMAN...SOUTH ENGLISH...RIVERSIDE AND RICHMOND AROUND 930 PM
CDT...
WHAT CHEER AROUND 935 PM CDT...
HARPER AROUND 940 PM CDT...
WASHINGTON...SIGOURNEY...LETTS AND DELTA AROUND 945 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A
THREAT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4150 9242 4151 9153 4142 9148 4142 9137
4134 9137 4133 9107 4123 9110 4116 9100
4107 9095 4107 9137 4116 9138 4116 9140
4116 9240
TIME...MOT...LOC 0217Z 343DEG 37KT 4157 9080 4160 9239
$$
HAASE2 follow-up statements
000
WWUS53 KDVN 250242
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT FRI JUL 24 2009
IAC107-115-183-250315-
/O.CON.KDVN.SV.W.0095.000000T0000Z-090725T0315Z/
WASHINGTON IA-KEOKUK IA-LOUISA IA-
942 PM CDT FRI JUL 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR LOUISA...KEOKUK AND WASHINGTON COUNTIES...
AT 940 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH....AND QUARTER SIZE HAIL. THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM 8 MILES EAST OF SAND
SPRINGS TO 6 MILES SOUTHWEST OF WHAT CHEER...OR ALONG A LINE
EXTENDING FROM MUSCATINE TO 13 MILES WEST OF SIGOURNEY...MOVING SOUTH
AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RUBIO...HAYESVILLE...CRAWFORDSVILLE AND COLUMBUS CITY AROUND 950 PM
CDT...
WYMAN...WAPELLO...RICHLAND AND PEKIN AROUND 955 PM CDT...
TOOLESBORO AND MARSH AROUND 1000 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND LARGE HAIL...AND IT
REMAINS A THREAT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4150 9242 4151 9153 4142 9148 4142 9137
4134 9137 4133 9107 4123 9110 4116 9100
4107 9095 4107 9137 4116 9138 4116 9140
4116 9240
TIME...MOT...LOC 0242Z 345DEG 41KT 4133 9103 4133 9245
$$
HAASE000
WWUS53 KDVN 250316
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT FRI JUL 24 2009
IAC107-115-183-250326-
/O.EXP.KDVN.SV.W.0095.000000T0000Z-090725T0315Z/
WASHINGTON IA-KEOKUK IA-LOUISA IA-
1016 PM CDT FRI JUL 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR LOUISA...KEOKUK AND WASHINGTON
COUNTIES HAS EXPIRED...
THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING SEVERE WEATHER HAVE
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND
SMALL HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT SATURDAY MORNING FOR
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4150 9242 4151 9153 4142 9148 4142 9137
4134 9137 4133 9107 4123 9110 4116 9100
4107 9095 4107 9137 4116 9138 4116 9140
4116 9240
TIME...MOT...LOC 0242Z 345DEG 41KT 4133 9103 4133 9245
$$
HAASEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT FRI JUL 24 2009 .SYNOPSIS... COLD FRONT STRETCHES FROM LAKE SUPERIOR ACROSS NORTHWEST IOWA AND INTO WESTERN NEBRASKA THIS AFTERNOON. UPPER LOW IS CENTERED OVER SOUTHWEST ONTARIO WITH AN ASSOCIATED SHORT WAVE DROPPING ACROSS SOUTHERN MN. CONVECTION IS FIRING AHEAD OF THE FRONT...AND HAS A HISTORY OF STRONG WINDS AND LARGE HAIL. && .SHORT TERM...TONIGHT... FORECAST ISSUES HINGE ON PASSAGE OF COLD FRONT THIS AFTERNOON. SUPERCELL CONTINUES TO TRACK SOUTHEAST IN SHEARED AND UNSTABLE ENVIRONMENT WITH 65 TO 70 DEGREE DEW POINTS. THREAT OF ADDITIONAL CONVECTIVE DEVELOPMENT CONTINUES BEHIND THIS INITIAL LINE UNTIL FRONT COMES THROUGH LATER TONIGHT. .LONG TERM...SATURDAY THROUGH FRIDAY... AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH NORTHWEST FLOW BRINGING A SERIES OF OPPORTUNITIES FOR PRECIP. ECMWF AND GFS AGREE ON THE LARGER PATTERN BUT OF COURSE DISAGREE ON THE DETAILS OF TIMING/STRENGTH OF ANY PARTICULAR WAVE. SATURDAY AND SUNDAY...COLD FRONT ON TRACK TO BARREL THROUGH THE AREA TONIGHT AND LATEST MODELS SUGGEST SATURDAY WILL BE DRY. WILL LEAVE A LOW POP IN WEST CENTRAL ILLINOIS SATURDAY MORNING FOR ANY LINGERING POST-FRONTAL PRECIP AND ANOTHER LOW CHANCE IN NORTHWEST ILLINOIS FOR TOMORROW AFTERNOON AS A SHORT WAVE DROPS INTO THE UPPER MISSISSIPPI VALLEY. NAM AND ECMWF IDENTIFY ANOTHER WEAK SHORT WAVE SUNDAY AFTERNOON AND HAVE TRIMMED POPS BACK TO ONLY AFTERNOON AND ONLY FOR EASTERN PARTS OF THE SERVICE AREA. MONDAY THROUGH TUESDAY ANOTHER FRONT WILL WORK ACROSS THE AREA. LINGERING BOUNDARY AND LACK OF CONSOLIDATED UPPER SUPPORT WILL REQUIRE BROAD POPS THROUGH THE PERIOD. WEDNESDAY LOOKS LIKE OUR BEST SHOT AT A QUIET DAY. FOR THE END OF NEXT WEEK...GFS AND ECMWF DIVERGE SIGNIFICANTLY ON THE EVOLUTION OF THE SURFACE FEATURES. WILL STAY THE COURSE OF THE ECMWF AND SEE HOW FUTURE RUNS PAN OUT. && .AVIATION... WEATHER AT TAF SITES WILL HINGE ON TIMING OF COLD FRONT PASSAGE. FRONT IS EXPECTED TO CLEAR KCID AND KDBQ BY 03Z AND KBRL AND KMLI BY 06Z. WITH THE FRONT EXPECT A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WILL MONITOR SITES FOR POSSIBLE FOG OVERNIGHT BUT CHANCE AT THIS TIME IS TOO LOW TO BE INCLUDED IN TAFS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 33
Hazardous weather outlook, Jul 24, 11:57 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1157 AM CDT FRI JUL 24 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1157 AM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM SIGOURNEY TO THE QUAD CITIES. THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jul 24, 8:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST NORWAY 41.90N 91.92W
07/24/2009 E65 MPH BENTON IA BROADCAST MEDIA
COURTESY KCRG.
0838 PM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
07/24/2009 E70 MPH LINN IA TRAINED SPOTTER
COURTESY KGAN.
&&
LELocal storm report, Jul 24, 8:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HEAVY RAIN 4 WNW DUBUQUE 42.52N 90.76W
07/24/2009 M1.75 INCH DUBUQUE IA TRAINED SPOTTER
&&
WELocal storm report, Jul 24, 8:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST 3 NE CLINTON 41.87N 90.18W
07/24/2009 E60 MPH CLINTON IA TRAINED SPOTTER
WINDS GUSTING TO 50 TO 60MPH.
&&
WELocal storm report, Jul 24, 9:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST LOWDEN 41.86N 90.92W
07/24/2009 M48 MPH CEDAR IA CO-OP OBSERVER
POWER OUT IN TOWN NOW.
&&
WELocal storm report, Jul 24, 9:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG CORALVILLE 41.69N 91.60W
07/24/2009 JOHNSON IA TRAINED SPOTTER
TREE DOWN 6 INCHES IN DIAMETER NEAR SCOTTSDALE
APARTMENTS.
&&
WELocal storm report, Jul 24, 9:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST DAVENPORT MUNICIPAL AIR 41.62N 90.58W
07/24/2009 U0 MPH SCOTT IA NWS EMPLOYEE
POWER LOST AT NWS OFFICE. ON BACKUP GENERATOR.
&&
RAYWThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:30 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque, Jackson, Jones, Linn | 60 min |
| Jul 24, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 64 min |
| Jul 24, 7:48 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Clinton, Jones, Linn | 62 min |
| Jul 24, 7:51 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 6 hr |
| Jul 24, 8:43 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Iowa, Johnson, Jones, Linn and 1 more | 62 min |
| Jul 24, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 89 min |
| Jul 24, 9:49 PM CDT | Flash Flood Warning | DVN | Clinton, Scott | 4 hr |
| Jul 24, 9:54 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Muscatine | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.